Colorado, 2019

Hail and Damaging Winds in Colorado, August 14, 2019

August 14, 2019 · NWS GLD · 17 events in 3 counties and zones

Thunderstorms produce hail up to baseball size and up to 70 mph wind gusts in northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce hail up to baseball size and up to 70 mph wind gusts in northeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 2:09 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 14, 2:09 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
309 PM MDT Wed Aug 14 2019

.UPDATE...
Issued at 306 PM MDT Wed Aug 14 2019

Updated the forecast to include Severe Thunderstorm Watch 582 in
effect until 9 PM MDT this evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 144 PM MDT Wed Aug 14 2019

Today, we will see once again warm surface temperatures, in the
mid to upper 80s, moderate deep-layer shear and instability, steep
lapse rates, prevailing again over our CWA. Although the threat
is slightly less today, our strongest threats will once again be
along the Colorado / Kansas border. We are expecting another round
of discrete supercells producing large hail, up to 3 inches,
damaging winds up to 70 mph, and a potential tornado or two. This
will be followed by transitioning to a wind threat in the evening.
Additional forcing from a shortwave will aid in sustaining
convective development into the late overnight hours, which flash
flooding will continue to be a concern.

Thursday, we may see a few severe storms. SPC currently has our
area split diagonally between a slight risk to a marginal risk.
Tonight's convection will help to aid or lessen the extent to how
much the environment will get worked over. Regardless, expecting
convective development with peak afternoon heating and lasting
through the evening hours. Guidance is still quite a bit in
disagreement as to what will happen, so confidence remains low at
this time as to extent of impacts to the Tri-State area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 128 PM MDT Wed Aug 14 2019

For the extended period...upper level flow at 500 mb starts off
zonal on Thursday night with a flat upper ridge over the southern
half of the country. Several shortwaves will be moving thru the
central Plains along the northern periphery of the ridge. Going into
the upcoming weekend...pattern shift in the upper flow as both the
GFS/ECMWF begin to nose the ridge into the Plains from the
southwest. This will be aided in part by a digging shortwave into
the Pacific northwest. Ridge will become further amplified going
into the first half of next as upper flow becomes more
southwesterly.

There will be chances for showers and thunderstorms into the first
portions of the weekend and again by the midway portion of next
week. The in-between period will be affected by the building ridge.

PW values are lower for a good portion of the extended ranging from
0.75"-1.00" but any storms that occur could have locally heavy
rainfall potential...especially the eastern half of the area. There
is some instability as well which could afford the CWA some
strong/severe storm potential...but will be dependent on the
location/strength of the surface features associated with the
passing shortwaves.

For temps...a shift from zonal to SW flow aloft will afford the
region a warming trend that will have daytime highs in the mid to
upper 80s to start...but lift into the mid 90s by midweek next week.
Overnight lows will trend from mainly upper 50s Thursday night to
mid/upper 60s by next Tuesday/Wednesday nights. Low daytime RH
values in the 20s-30s percent will keep heat index values in check.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 144 PM MDT Wed Aug 14 2019

VFR conditions are expected to prevail throughout the remainder
of the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until 3 AM MDT Thursday for COZ090>092.

NE...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
     NEZ079>081.

&&

UPDATE...EV
SHORT TERM...EV
LONG TERM...JN
AVIATION...EV
Hazardous weather outlook, Aug 14, 2:04 PM MST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
304 PM MDT Wed Aug 14 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152115-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
304 PM MDT Wed Aug 14 2019 /404 PM CDT Wed Aug 14 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch has been issued for the Tri-State area starting
3 PM MDT through 3 AM MDT tonight.

A Severe Thunderstorm Watch is in effect for northeast Colorado and
adjacent counties through 9 PM MDT tonight.

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible late this afternoon and evening,
primarily north of Interstate 70 and west of Highway 83 between
3 pm and 10 pm MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Isolated severe thunderstorms capable of producing large hail and
damaging winds will be possible during the afternoon and evening
hours on both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 14, 10:39 AM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1139 AM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HEAVY RAIN       11 SSW CAMPUS           38.97N 100.78W
08/14/2019  M0.80 INCH       GOVE               KS   PUBLIC

            0.80 STORM TOTAL PRECIPITATION.

&&

EV
Local storm report, Aug 14, 10:40 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 AM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       1 N CAMPUS              39.14N 100.74W
08/14/2019  M1.20 INCH       THOMAS             KS   PUBLIC

            1.20 STORM TOTAL PRECIPITATION.

&&

EV
Local storm report, Aug 14, 10:41 AM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       1 W GRINNELL            39.12N 100.64W
08/14/2019  M1.00 INCH       GOVE               KS   PUBLIC

            1.0 STORM TOTAL PRECIPITATION.

&&

EV
Special weather statement, Aug 14, 3:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM CDT Wed Aug 14 2019

NEZ081-142315-
Red Willow NE-
539 PM CDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medicine Creek Reservoir State Recreation Area, or 23 miles southeast
of Curtis, moving southeast at 30 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 10019 4001 10019 4035 10039 4035 10020
TIME...MOT...LOC 2239Z 324DEG 28KT 4038 10023

PATTON
Special weather statement, Aug 14, 4:12 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Wed Aug 14 2019

COZ090-142345-
Yuma County CO-
512 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wray, moving southeast at 20 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Wray and Vernon.

This includes Highway 385 between mile markers 225 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4003 10256 4021 10233 4000 10206 3977 10231
TIME...MOT...LOC 2311Z 314DEG 18KT 4007 10234

PATTON

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
August 14, 4:15 PM MST
Where
Yuma County, 3.25 mi ENE of Robb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -102.320

Hail, Yuma

When
August 14, 4:42 PM MST
Where
Yuma County, 2.17 mi WNW of Vernon
Measured
1.5 in hail
Reported by
Public
Coordinates
39.947, -102.314

Hail, Yuma

When
August 14, 4:55 PM MST
Where
Yuma County, 8.53 mi SW of Vernon
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
39.840, -102.390

Hail, Yuma

When
August 14, 5:04 PM MST
Where
Yuma County, 11.01 mi NW of Idalia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -102.450

Hail, Yuma

When
August 14, 5:09 PM MST
Where
Yuma County, 0.87 mi NE of Idalia
Measured
3 in hail
Reported by
Public
Coordinates
39.710, -102.290

Hail, Yuma

When
August 14, 5:20 PM MST
Where
Yuma County, 6.74 mi SW of Idalia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.640, -102.400

A trained spotter reported dime to half dollar size hail along with some minor crop damage with hail stripping crops of their leaves.

Hail, Kit Carson

When
August 14, 6:06 PM MST
Where
Kit Carson County, 7.26 mi NNE of Stratton
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.390, -102.530

A member of the public reported tennis ball size hail as well as window damage.

Hail, Kit Carson

When
August 14, 6:10 PM MST
Where
Kit Carson County, Stratton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.300, -102.600

Hail, Kit Carson

When
August 14, 6:12 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -102.600

Thunderstorm Wind, Kit Carson

When
August 14, 6:13 PM MST
Where
Kit Carson County, 3.21 mi W of Stratton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.300, -102.660

A member of the public estimated 70 mph winds about 3 miles west of Stratton, CO.

Thunderstorm Wind, Kit Carson

When
August 14, 6:13 PM MST
Where
Kit Carson County, Stratton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.300, -102.600

A member of the public estimated 70 mph winds in Stratton, CO.

Hail, Kit Carson

When
August 14, 6:15 PM MST
Where
Kit Carson County, 5 mi NNE of Bethune
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.295, -102.428

Hail, Kit Carson

When
August 14, 6:16 PM MST
Where
Kit Carson County, Stratton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

Hail, Cheyenne

When
August 14, 7:15 PM MST
Where
Cheyenne County, 1.03 mi N of Cheyenne Wells
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.835, -102.351

Hail, Cheyenne

When
August 14, 7:18 PM MST
Where
Cheyenne County, 1.21 mi WNW of Salis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.834, -102.292

Hail, Cheyenne

When
August 14, 7:21 PM MST
Where
Cheyenne County, 0.54 mi W of Cheyenne Wells
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.360

Hail, Cheyenne

When
August 14, 7:32 PM MST
Where
Cheyenne County, 4.36 mi W of Cheyenne Wells
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.810, -102.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853300, 853301, 853304, 853302, 853303, 853305, 853309, 853306, 853307, 853315, 868627, 853308, 853310, 853311, 853313, 853312, 853314.